Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 20, 2017, 8:53 PM EDT for Scott County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 8:53 PM EDT (00:53 UTC)
- Expired
- May 20, 2017, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, VA
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:30 PM EDT | TSTM WND DMG | W Clinchport, VA | 3 TREES DOWN IN AN AREA WEST OF CLINCHPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS54 KMRX 210053
SVRMRX
VAC169-210130-
/O.NEW.KMRX.SV.W.0073.170521T0053Z-170521T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
853 PM EDT SAT MAY 20 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southwestern Scott County in southwestern Virginia...
* Until 930 PM EDT
* At 852 PM EDT, a severe thunderstorm was located 8 miles north of
Surgoinsville, or 13 miles west of Gate City, moving north at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Duffield and Clinchport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3678 8275 3660 8271 3659 8287 3668 8293
3671 8289 3671 8286 3674 8282 3675 8283
3676 8282
TIME...MOT...LOC 0052Z 163DEG 18KT 3659 8282
HAIL...1.00IN
WIND...60MPH
$$
DGS2 follow-up statements
917
WWUS54 KMRX 210103
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
903 PM EDT SAT MAY 20 2017
VAC169-210130-
/O.CON.KMRX.SV.W.0073.000000T0000Z-170521T0130Z/
Scott VA-
903 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN SCOTT COUNTY...
At 903 PM EDT, a severe thunderstorm was located 10 miles southeast
of Pennington Gap, or 12 miles east of Jonesville, moving northwest
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Scott County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3660 8279 3659 8286 3659 8287 3668 8293
3670 8290 3671 8289 3671 8286 3673 8282
TIME...MOT...LOC 0103Z 156DEG 21KT 3667 8288
HAIL...1.00IN
WIND...60MPH
$$
DGS590
WWUS54 KMRX 210127
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
927 PM EDT SAT MAY 20 2017
VAC169-210137-
/O.EXP.KMRX.SV.W.0073.000000T0000Z-170521T0130Z/
Scott VA-
927 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY WILL
EXPIRE AT 930 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3660 8279 3659 8286 3659 8287 3668 8293
3670 8290 3671 8289 3671 8286 3673 8282
TIME...MOT...LOC 0127Z 163DEG 18KT 3678 8292
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:38 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 20, 7:38 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Morristown TN 738 PM EDT Sat May 20 2017 .DISCUSSION...Overall forecast still on track with only edits to increase precipitation chances across the Southern Valley and Southern Plateau through the evening. Showers and thunderstorms will continue to move north along a line moving west. Instability and lift are limited...and still expected strong severe storms with low chance for severe. With the storms slow moving and high PW values...could see a threat for localized flooding through the night. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 77 63 80 / 80 90 70 20 Knoxville McGhee Tyson Airport, TN 68 77 60 77 / 80 90 70 20 Oak Ridge, TN 69 76 61 79 / 80 90 70 20 Tri Cities Airport, TN 65 74 60 76 / 60 80 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW
Hazardous weather outlook, May 20, 7:42 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 742 PM EDT Sat May 20 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-212345- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 742 PM EDT Sat May 20 2017 /642 PM CDT Sat May 20 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A few localized strong storms are possible tonight, and a low chance for severe storms. Quarter size hail and damaging winds are the biggest threats with any strong to severe storms. Additionally, locally heavy rainfall of over two inches in thunderstorms could produce localized flooding across southeast Tennessee and southwest North Carolina during this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few localized strong storms are possible through the day on Sunday, with a low chance for severe storms. Quarter size hail and damaging winds are the biggest threats with any strong to severe storms. Additionally, locally heavy rainfall of over two inches in thunderstorms could produce localized flooding across southeast Tennessee and southwest North Carolina during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but reports may be needed from some locations tonight through Sunday.
In the hours before
Special weather statement, May 20, 3:11 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
311 PM EDT SAT MAY 20 2017
VAZ008-201945-
Washington VA-
311 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Chilhowie. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Glade Spring, Konnarock and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8161 3661 8167 3673 8186 3686 8177
3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 1910Z 210DEG 1KT 3672 8178
JLBLocal storm report, May 20, 3:44 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL GLADE SPRING 36.79N 81.77W
05/20/2017 E0.88 INCH WASHINGTON VA BROADCAST MEDIA
NUMEROUS REPORTS OF NICKEL SIZE HAIL
&&Special weather statement, May 20, 8:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
826 PM EDT SAT MAY 20 2017
TNZ016-210115-
Hawkins TN-
826 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS COUNTY UNTIL
915 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 12 miles southwest of Kingsport, moving northeast
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Mount Carmel, Okolona and Bays
Mountain S.p..
LAT...LON 3656 8261 3652 8261 3651 8263 3650 8263
3648 8265 3646 8270 3644 8269 3640 8274
3644 8283 3660 8278 3660 8273
TIME...MOT...LOC 0026Z 207DEG 10KT 3646 8277
DGSSpecial weather statement, May 20, 8:45 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
845 PM EDT SAT MAY 20 2017
TNZ100-210130-
Bradley TN-
845 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY COUNTY UNTIL 930 PM
EDT...
At 844 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cohutta, or 11 miles east of Ringgold, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald,
Waterville, Red Clay S.p., Hopewell, Flint Springs, Gap Springs and
Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8497 3502 8496 3504 8500 3508 8500
3508 8501 3520 8500 3522 8498 3524 8498
3526 8496 3525 8475 3499 8478
TIME...MOT...LOC 0044Z 183DEG 25KT 3496 8491
DGSSpecial weather statement, May 20, 8:48 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
848 PM EDT SAT MAY 20 2017
TNZ016-VAZ005-210130-
Hawkins TN-Scott VA-
848 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 930 PM EDT...
At 848 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Surgoinsville, or 13 miles west of Gate City,
moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Surgoinsville, Church Hill, Duffield, Clinchport and Okolona.
LAT...LON 3651 8272 3649 8283 3658 8287 3659 8284
3659 8288 3669 8292 3671 8289 3672 8284
3673 8282 3675 8276
TIME...MOT...LOC 0048Z 165DEG 16KT 3657 8281
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:48 PM EDT | Special Weather Statement | MRX | Scott | 42 min |
| May 20, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.